INTRODUCTION: Silicone is a liquid polymer used commonly in cosmetic procedures mainly for correction of contour defects(1). Illicit injections of large amount of silicone have resulted in migration of the silicone, granulomatous hepatitis, pneumonitis, and few investigators have even reported death. Most of these cases were seen after subcutaneous silicone injection for augmentation mammoplasty either in women or in transsexual men. We describe a case of severe silicone pneumonitis and silicone pulmonary embolism leading to alveolar hemorrhage after unlawful subcutaneous injections of silicone into the buttocks for cosmetic purpose.
CASE PRESENTATION: An otherwise healthy 30-year-old woman presented with a 3-day history of shortness of breath, hemoptysis and generalized weakness. On physical examination, temperature was 100.4 F, pulse was 102 beats per minute, blood pressure 128/74 mm Hg, respiratory rate 20 breaths per minute and her oxygen saturation was 98% on 2 liter per minute nasal canula. There were decreased breath sounds and coarse rales over the lung bases, and diffuse rhonchi throughout the lungs. Laboratory evaluation revealed a white-cell count of 8,100 per cubic millimeter, and a hematocrit of 35 percent. Arterial blood gas measurement revealed PH 7.45, Paco2, 30 mm Hg; Pao2, 80 mm Hg; Hco3 21 mmol/L and arterial oxygen saturation, 96% on 2 L/min. Chest radiograph showed bilateral infiltrates in lower lobes, without any plural effusion. A CT scan of the chest demonstrated extensive fluffy alveolar bilateral lower lobe infiltrates. Bronchoscopy was notable for dark bloody lavage fluid, and mucosal bleeding in multiple segments of bronchioles. Work-up for other etiologies of alveolar hemorrhages was negative. The patient was intubated electively for impending respiratory failure. Successively her boyfriend reported that she had received injection of an unknown volume of silicone fluid in the buttocks, three days prior to the onset of symptoms and she was injected twice in same area in 3 months duration. Methyl prednisone was administered for 7days. The patient was extubated on 6th day, improved clinically during her stay in hospital and she was discharged after 2 weeks of hospitalization and. Patients was asymptomatic at time of discharge. Follow-up chest x-ray performed after 3 weeks showed significant improvement in pulmonary infiltrates.
DISCUSSIONS: Silicone injection used for tissue augmentation can induced silicone emboli, and it has been implicated as a cause of acute pneumonitis and alveolar hemorrhage.Chung et al(2) reported clinical pathological review and fatal outcomes after illegal silicone injections in 5 patients. Two of the patients died within 15 hours, and another 2 died after 5 days and 1 month respectively. Microscopic findings were silicone emboli, intra-alveolar hemorrhages, and foreign body reaction. The authors concluded that silicone injections can produce acute pulmonary disease in only a matter of hours after injection. Silicone emboli were detected in pulmonary vessels of patients who died in as little as 10 hours following injections, which supports assumption that silicone fluid injections results in local tissue damage and eventually gains access to the bloodstream and embolize to the lung.
CONCLUSION: In conclusion, silicone embolism can occur as a result of penetration of silicone in setting of increased perivascular tissue pressure, direct injection in to vessels or local massage after injection of large amount. One should keep in mind silicone injection induced embolism in a patient presenting with shortness of breath, hemoptysis and chest pain.
DISCLOSURE: Rupen Parikh, No Financial Disclosure Information; No Product/Research Disclosure Information